Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 87, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 25, 1996, 3:05 PM EDT for Orange County, Seminole County, Florida. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1996, 3:05 PM EDT (19:05 UTC)
- Expired
- Jun 25, 1996, 3:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Orange County, FL, Seminole County, FL
The radar
The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 3:15 PM EDT | Thunderstorm Wind | Casselberry, FL | |
| Jun 25, 3:15 PM EDT | Hail 0.75 | Casselberry, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1784 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 251905 SVRMLB FLC095-117-251945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 305 PM EDT TUE JUN 25 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL FLORIDA ...ORANGE COUNTY...SEMINOLE COUNTY AT 303 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF ALTAMONTE SPRINGS. THE THUNDERSTORMS IS MOVING SOUTH AT 10 MPH AND WILL AFFECT MAITLAND AND WINTER PARK BY 325 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:18 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 25, 1:18 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 115 PM EDT TUE JUN 25 1996 LATEST CAPES FROM TBW SOUNDING USING LATEST SAO DATA FROM MCO INDICATE VALUES IN EXCESS OF 7000 J/KG USING SFC DATA...2400 J/KG USING THE MEAN. RADAR INDICATES STRONG STORMS IN WC FLA WITH OTHER STORMS IN MARION AND LAKE COUNTIES. MODELS PICKING UP TROUGHINESS ACROSS THE STATE THIS AFTERNOON...AND THIS IS BEING REFLECTED IN CURRENT SAO DATA. THIS TROUGHIENESS...ALONG WITH COLLIONS (OUTFLOWS/C BRZS)...THERE SHOULD BE QUITE BIT OF STRONG/SVR WX ACROSS N AND C FLA THIS AFTERNOON AND INTO THE EARLY EVENING. MODELS INDICATE COLD FRONT WILL MOVE INTO N FLA TOMMOROW WITH WEAK LOW FORMING OVER NC FLA. CONVERGENCE WILL BE QUITE STRONG ACROSS THIS AREA AND WITH DWPTS REMAINING IN THE MID 70S...EXPECT T STORM COVERAGE TO BE MORE WIDESPREAD THEN WHAT WILL LIKLEY OCCUR TODAY. FOR THE NIGHTTIME HOURS...FOG WILL ONCE AGAIN OCCUR BUT DO NOT THINK THAT VIS JWILL BE TOO LOW GIVEN FAIRLY DECENT LAYER OF LLVL MOISTURE.E HODANISH
In the hours before
Special weather statement, Jun 25, 11:26 AM EDT, 3 hours 39 minutes before
FLZ041-044>047-053-054-058-059-064-501-251630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT TUE JUN 25 1996 ...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON...A FEW POSSIBLY SEVERE... LATEST WEATHER OBSERVATIONS LATE THIS MORNING INDICATE THE ATMOSPHERE OVER EAST CENTRAL FLORIDA IS POTENTIALLY VERY UNSTABLE. HOWEVER...TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE QUITE WARM. WHAT THIS MEANS FOR EAST CENTRAL FLORIDA IS THAT THUNDERSTORM COVERAGE TODAY WILL ONLY BE WIDELY SCATTERED...BUT THE STORMS WHICH DO DEVELOP COULD BE SEVERE. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE LATE THIS AFTERNOON AND EARLY EVENING WHEN THE SEA BREEZES FROM THE EAST AND WEST COAST COLLIDE. AT THIS TIME THIS COLLISION IS EXPECTED TO OCCUR ACROSS INLAND VOLUSIA...LAKE...SEMINOLE...ORANGE AND OSCEOLA COUNTIES. OTHER ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE REGION. THE PRIMARY SEVERE WEATHER THREAT FROM THUNDERSTORMS TODAY WILL BE DAMAGING WINDS. AS ALWAYS...ALL THUNDERSTORMS TODAY WILL BE CAPABLE OF DEADLY CLOUD TO GROUND LIGHTNING. MARINE OUTLOOK...NO THUNDERSTORMS ARE EXPECTED OVER THE ATLANTIC OCEAN TODAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE INTRACOASTAL WATERS EARLY THIS AFTERNOON...BUT THESE STORMS WILL MOVE INLAND BY MID AFTERNOON. THUNDERSTORMS WHICH DO DEVELOP WILL BE CAPABLE OF STRONG WINDS AND DANGEROUS CLOUD TO GROUND WAT@ER LIGHTNING. HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:15 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 30 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.